Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 269, NWS Binghamton, NY

October 15, 2021Cayuga County, Onondaga County, Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Oct 15, 2021, 3:45 PM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 3:45 PM EDT (19:45 UTC)
Expired
Oct 15, 2021, 4:15 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS51 KBGM 151945
SVRBGM
NYC011-067-099-152015-
/O.NEW.KBGM.SV.W.0269.211015T1945Z-211015T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
345 PM EDT Fri Oct 15 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Seneca County in central New York...
  Cayuga County in central New York...
  Southwestern Onondaga County in central New York...

* Until 415 PM EDT.

* At 345 PM EDT, a severe thunderstorm was located near Levanna, or 8
  miles south of Seneca Falls, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Auburn, Romulus, Fayette, Owasco, Fleming, Skaneateles, Ledyard,
  Moravia, Union Springs and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 7673 4276 7686 4285 7687 4302 7647
      4272 7630
TIME...MOT...LOC 1945Z 254DEG 20KT 4279 7675 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HLC
1 follow-up statement
924 
WWUS51 KBGM 151958
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri Oct 15 2021

NYC099-152007-
/O.CAN.KBGM.SV.W.0269.000000T0000Z-211015T2015Z/
Seneca NY-
358 PM EDT Fri Oct 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SENECA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning has been cancelled.

LAT...LON 4272 7630 4272 7667 4278 7674 4279 7674
      4284 7671 4289 7673 4290 7673 4302 7647
TIME...MOT...LOC 1957Z 254DEG 20KT 4281 7666 

$$

NYC011-067-152015-
/O.CON.KBGM.SV.W.0269.000000T0000Z-211015T2015Z/
Cayuga NY-Onondaga NY-
358 PM EDT Fri Oct 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES...

At 357 PM EDT, a severe thunderstorm was located over Levanna, or 9
miles southwest of Auburn, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Auburn, Owasco, Fleming, Skaneateles, Moravia, Union Springs, Niles,
Sempronius, Aurora and Levanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 7630 4272 7667 4278 7674 4279 7674
      4284 7671 4289 7673 4290 7673 4302 7647
TIME...MOT...LOC 1957Z 254DEG 20KT 4281 7666 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 2:11 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 15, 2:11 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
211 PM EDT Fri Oct 15 2021

.SYNOPSIS...
The afternoon will be warm, but there is a chance for showers
and thunderstorms through the evening hours, with a few storms
possibly having strong, gusty winds. A strong cold front
approaches the area tonight, which will bring additional showers
and storms beginning Saturday morning. A few storms could
become strong, with gusty winds being the main threat.

&&

.NEAR TERM /THROUGH SATURDAY/...
1215 PM Update...

Looking at the regional radar mosaic, there have been some
storms popping up in western and central PA. There are also some
light rain showers moving into the area from the west. The CAMs
show showers in the region over the next couple of hours before
the first storms start to develop around mid afternoon. The best
instability is mainly in CNY with an area in the Southern Tier
and another in the Finger Lakes region. CAPE values range from
near 500 up to 1000 J/kg with Bulk Shear of 35-40 kts in these
areas. With these conditions, the remains a possibility to have
a few storms become strong to severe with damaging wind gusts.

Where instability is highest is where storms will likely
develop and then they will move northeastward. PoPs reflect this
with highest chances along the Twin Tiers and in the Finger
Lakes Regions to start. And then the eastern portion of the
Finger Lakes Region as well as the Western Mohawk Valley will
likely see storms later this evening. Most of NEPA has a good
chance of remaining dry through the evening hours.

Where skies have been clear most of the morning, high temps were
bumped up a degree from guidance.

915 AM Update...

A few rain showers are present in Oneida and Otsego Counties. A
couple of light showers may develop over the Finger Lakes this
morning. PoPs seem valid through the morning hours, so those
were left untouched. There were some minor changes to the PoPs
around 00z to increase them in portions of NEPA. The main
concern today is the chance for severe weather. Most CAMs are
showing some storms but not that well organized. Modeled
instability has MLCAPE values around 500 J/kg and Bulk Shear of
30-40 kts. So if there are any organized cells, then there
could be a couple of severe storms with isolated damaging wind
gusts. A spin up cannot be ruled out late this afternoon and
evening, but SRH values look to be limited. While today is
expected to be quite warm, any cloud cover today could limit
daytime heating, which would then limit the instability. More
evaluation will be needed once the 12z guidance comes out.

Other changes for this update involved updating temps, winds,
and sky cover through the morning hours based on latest
observations and satellite.

410 AM Update...

Plenty of high and mid-level clouds streaming into the area
have limited valley fog formation, though it is present at a few
obs sites. Expect partly to mostly cloudy skies to persist for
much of the day today, with light southerly flow developing
over most of the area. A developing warm front will extend ahead
of a surface low that itself will be approaching Lake Erie by
late afternoon. Somewhat thicker cloud cover will extend north
of this front, mainly across the Mohawk Valley.

A few isolated showers and thunderstorms will be possible
through the day, with chances generally increasing later in the
afternoon as a split jet moves into the Ohio Valley, increasing
upper level divergence aloft across NY/PA. However, instability
will be weak, and stronger forcing looks to stay off to the
west. Temperatures will climb well above normal today, with
highs in the mid-70s across most of the area, perhaps nearing 80
in the Wyoming Valley of NE PA. Dewpoints will push into the
60s, making it feel more like a summer day.

A fairly strong cold front will push into western NY/PA late
tonight ahead of a strong shortwave trough. Showers and
thunderstorms will remain spotty through most of the night, but
a line of thunderstorms looks to develop just ahead of the cold
front, reaching far western portions of the CWA around dawn
Saturday. Strong wind shear, aided by a 35-40 knot LLJ, will
also develop ahead of the front. Models suggest a narrow ribbon
instability advecting in ahead of the front, with SBCAPE around
500-800 J/Kg -- relatively weak, but considerable given the
time of year and strong large-scale forcing. Expect a line of
thunderstorms to push across most of the area through early
Saturday afternoon. The initial line may weaken as stronger
upper level forcing outruns the front, but with additional
development over NE PA as additional shortwave troughs eject
ahead of the main trough axis.

Damaging wind gusts remain the main threat, but will need to
keep an eye on low level wind shear and LCL levels as an
isolated tornado isn't entirely out of the question, as
highlighted by the Day 1 SPC Outlook.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
211 pm update...
Weather conditions through the short term will be defined by a
persistent, cold northwest flow with periods of lake effect rain
showers, gusty winds and even a few weak thunderstorms.

It is going to really start to feel like fall late this weekend
and into early next week as a cold but seasonal trough rotates
slowly through the eastern Great Lakes and Northeast. A typical
long wave trough with a series of embedded short waves will
translate east across the region Sat night through Monday. This
feature will bring with it 850mb temperatures around -2 to +2
deg C. The main result of this trough and the cold temps will be
to produce widespread clouds and scattered rain showers with
isolated weak thunderstorms close to Lake Ontario as well.

Even though the air mass moving in will be much colder and
drier, there should still be sufficient moisture wrapping around
the back side of the departing surface low off the coast of
Maine for precipitation production over central NY and into
parts of ne PA. The timing and areal extent of the precip will
be difficult to nail down exactly during this time given the
uncertainty with the short waves and the overall scattered
nature of convective instability, but the most favorable
locations for showers and even a few storms will be adjacent to
or just downwind of Lake Ontario. The cold air aloft advecting
in over a very warm lake waters will induce enough low level
instability to trigger a few weak thunderstorms s/se of Lake
Ontario as well. Severe weather is not expected, but some small
hail is not out of the question given the cold air aloft. The
most favorable time for thunderstorms is Sunday afternoon into
early Monday morning.

The showers will linger into Monday and slowly taper off later
in the day as an upper ridge to the west starts to push in.
Temperatures will be on the cooler side with highs Sunday and
Monday in the mid to upper 50s...and overnight lows in the upper
30s to upper 40s.

There will also be gusty west to northwest winds to contend
with. Much of the region should be immersed in a westerly flow
on Sunday with sustained winds around 5 to 15 mph and gusts
around 20 mph. Then on Monday winds veer to the northwest with
gusts up to 25 mph possible in the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
211 pm update...
The cold air will be departing the region Monday night but may
still allow temperatures to fall into the upper 30s and mid 40s
across the region...with the coldest temperatures in the clear
pockets overnight. A strong upper level ridge will build in from
the west across the Great Lakes and Ohio Valley region Tue into
Wed. This feature will usher in a warmer air mass and a large
suppressive air mass that will keep conditions quiet.

The ridge will become narrower by Thursday as an incoming wave
from the Central Plains pushes into the southern Great Lakes and
lifts a warm front into our region. There could be the next
round of rain showers into NY/PA by Thursday and the pattern
could stay active through the remainder of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Some showers have popped up in CNY and could pass over SYR and
RME. That is also where the low ceilings have consistently been
though those should lift within the next few hours. All other
terminals are at VFR. There is another chance for showers and
thunderstorms across CNY this afternoon and evening. The highest
confidence was at RME and SYR, so a tempo was added for brief
restrictions from the showers, but confidence was too low to
include thunder. Tempo groups may need to be added at the other
NY terminals once these showers and storms develop.

Overnight, ceilings will drop below MVFR at all terminals as a
cold front approaches the region. This cold front is expected to
pass through the region from the west Saturday morning and
through the afternoon. This frontal system will bring gusty wind
tonight through the rest of the period. Showers and possibly
thunderstorms are expected with ceilings dropping below 1000 ft
AGL at all NY terminals. Visibilities will also fall as rain is
expected to be heavy at times. Again, confidence was too low to
include thunder at this time.

One last thing to note is that low-level wind shear (LLWS) is
expected at AVP. Guidance had it in there for a brief period
this early tomorrow morning, but model soundings suggest it will
be present late tonight through around mid-morning tomorrow. So
for the TAFs, the modeled sounding was used. There could also be
some LLWS at other terminals out ahead of this front, but
confidence was too low to include in the TAFs as conditions did
not quite meet the criteria.

Outlook...

Saturday night through Sunday night...Chance of showers, mainly
for the NY terminals; intermittent restrictions possible.

Monday...Chance of showers, mainly RME and SYR, and associated
restrictions. Otherwise, mainly VFR.

Tuesday through Wednesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MPH
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BTL
Hazardous weather outlook, Oct 15, 3:04 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
304 PM EDT Fri Oct 15 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
304 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated showers and thunderstorms are expected later this
afternoon. There remains a low chance that a few storms could become
severe this afternoon and evening, with damaging wind gusts being
the main threat. Then, an approaching cold front moves into the area
late tonight, bringing scattered showers and isolated thunderstorms.
A few storms could become severe, with localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The cold front continues to pass through Saturday morning and
afternoon with additional scattered showers and thunderstorms. Heavy
rainfall and localized damaging wind gusts will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:03 PM EDTTornado WarningBGMCayuga, Onondaga27 min
Oct 15, 4:27 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga23 min
Oct 15, 4:46 PM EDTSpecial Weather StatementBGMYates44 min
Oct 15, 5:43 PM EDTSpecial Weather StatementBGMMadison47 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.